Category: 

What Are the Most Common Curcumin Side Effects?

High doses of curcumin can cause digestive distress and menstrual flow.
Turmeric, which contains curcumin.
Article Details
  • Written By: Aniza Pourtauborde
  • Edited By: C. Wilborn
  • Last Modified Date: 23 October 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Atlanta's Hartsfield-Jackson International Airport is the world's busiest with 94 million passengers annually.  more...

October 26 ,  2001 :  US President George W. Bush signed the USA PATRIOT Act.  more...

Curcumin is an active ingredient in turmeric, an herb that is most often used as curry spice and yellow food coloring. It also carries medicinal properties and is part of many traditional Ayurvedic and Chinese treatments for health problems such as indigestion, jaundice, dysentery, arthritis, and chest congestion. A natural product, many people do not suffer any side effects when consuming it for health purposes. Even clinical studies show that it is safe to be taken in small doses daily. There are, nevertheless, some common side effects to be aware of.

One of these is contact dermatitis that develops on the skin or scalp of those who are allergic to curcumin. This condition normally begins with the presence of a red rash on the exposed area, which appears within 24 to 72 hours of exposure. Without treatment, the skin continues to itch and burn, after which blisters, welts, or hives may develop.

Mild stomach distress is another side effect when curcumin is take in high doses and for a prolonged period of time. Since it may be used to treat heartburn and stomach ulcers, use of higher than the recommended dosage can upset the stomach and eventually bring about severe nausea and diarrhea.

Ad

Curcumin is known to stimulate the uterus and may also cause menstrual flow. These two curcumin side effects present a particular risk to women who are pregnant, as taking it during a pregnancy raises the risk of a miscarriage. Women are thus discouraged from consuming this herb at all throughout their pregnancy.

Curcumin side effects also include an increased risk of bleeding. Since curcumin slows down the clotting of blood, it is not recommended for those who have preexisting bleeding disorders. Furthermore, the risk of bleeding out is increased when it is taken together with other drugs, like anticoagulants. Curcumin can also cause more bleeding during and after surgery, and should not be consumed for at least two weeks before surgery.

One of the more severe side effects is that it can be poisonous to the liver and gallbladder when taken in very high doses and for an extended time. Curcumin eases the flow of bile from the liver, and in this way helps prevent the formation of gallstones. It is an ineffective treatment, however, if there are already gallstones in the gallbladder. In fact, curcumin may exacerbate the problem by flushing existing gallstones through the bile duct, and blocking it.

There are some serious curcumin side effects when it is taken by people with certain diseases, such as diabetes. Some research has shown that curcumin might lower blood sugar; since many diabetics are already taking medication to control their blood sugar, taking curcumin could contribute to complications. There is also some indication that it could lower blood pressure, so people on blood pressure medication may want to avoid it.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon958337
Post 12

I almost never get headaches from a very healthy lifestyle. I started 500mg Doctor's Best curcumin. I had powerful headaches that only went away after stopping the supplement. It did help with my main ailment. With supplements they are processed with chemicals to provide standardised curcumin (vs plain powdered turmeric). I wonder if switching brands or consuming the unprocessed powder may make a difference. People forget that the supplement industry is very loosely regulated, so who knows how they are processed and what residues remain?

anon954107
Post 11

I'm on Xeralto, a blood thinner. I'm taking 500 mg. Circumin daily. Am I going to bleed to death?

anon943993
Post 10

It is ridiculous to tell diabetics and hypertensives to avoid curcumin when it could improve their condition! Better to advise close monitoring and reducing pharmaceuticals as needed.

anon925398
Post 9

I have taken curcumin for many months approximately 1200MG a day. Works amazing for arthritis, however I have edema swelling in the neck and abdomen which is new. When I stop it goes away in a week, restart comes back. Is this a side effect?

anon360273
Post 8

I agree with "anon301023" Start slow. I had a very similar experience. I've had a rash now for two months. I don't think mine is as bad as his, but the rash still continues five weeks after I've stopped.

I didn't start seeing the rash for about three weeks. First, I had low grade headache and felt flushed and hot, but I didn't have a fever.

Then the rash started. I went to the doctor and he asked if I'd started anything new and that reminded me of the turmeric supplement. I stopped immediately.

I've been to the doctor four times, had a skin biopsy and they have no clue.

I'm using a steroid cream which lessens the symptoms, and now they seem to be letting up a bit. Hopefully, this doesn't go on for another two months.

Cucumin is not a panacea. Be careful.

anon353334
Post 7

It can cause nosebleeds.

anon301023
Post 6

I have large, painful and horrible-looking skin blisters on both arms and both legs from taking 875 mg capsules of Curcumin twice daily for about three weeks.

This side effect has gone on for three months now, and new blisters continue to erupt. The blisters appeared within the first week of use and appear to be the result an allergy to Curcumin.

I thought they were infected mosquito bites at first, so I continued to take this supplement for an additional two weeks. After I did the research and read about the side effects, I discontinued the Curcumin, but I continue to have problems.

I have switched to hypo-allergenic shampoo and body soap, used a prescription ointment called Clobetasol Propionate 0.05 percent strength, taken two weeks of Amoxicillin antibiotic and nothing is helping!

So for now I will continue wear long pants and long-sleeved shirts to work to hide these horrible blisters and keep searching for my cure. If/when I find something that works, I will post it here.

I have learned a valuable lesson. No matter what other people say, I need to start with small doses (of anything) and closely monitor my body's reaction.

Had I discontinued this supplement earlier, I might not have experienced these side-effects as severely or for as long.

anon185195
Post 5

"There are some serious curcumin side effects when it is taken by people with certain diseases such as diabetes and high blood pressure." You are full of crap. Show me the studies.

anon139328
Post 4

This article is interesting but totally useless without a definition of "high" dosage. Please add that information.

googlefanz
Post 3

Although turmeric (curcumin) does have side effects, there are also a lot of benefits to taking curcumin as well.

For instance, studies have shown that curcumin really benefits your circulatory system, and can help lower cholesterol. This is really great news for people who have been taking things like niacin to try and lower their cholesterol, since it doesn't give you that characteristic hot flash and flush thing.

Also, curcumin is supposed to be really good for improving your state of mind. It is supposed to bring mental clarity, help prevent depression, and can also relieve stress.

Finally, curcumin supplements have also been shown to improve the appearance of the skin and hair, which can be a godsend in the winter when they tend to get dull.

So although curcumin supplements do have side effects, they are definitely worth it to the thousands of people who take them every day.

closerfan12
Post 2

I have a question -- I started taking a low dosage of turmeric lately for my menstruation, and although I followed the exact curcumin dosage that it mentioned on the bottle, I still seem to be getting uncomfortable side effects.

I don't have the rash (thank God!) but my stomach just seems really upset all the time, and I've had a headache on and off for a few days. I also seem to be retaining slightly more water than usual, so I was wondering if that could have anything to do with it as well.

Could the headache and the water retention be side effects of curcumin as well, or are they unrelated? Also, should I stop taking this supplement, or keep taking it in hopes that my body will adjust to it?

Any information would be very appreciated!

naturesgurl3
Post 1

Excellent article! I work in a natural foods and medicines store, and you wouldn't believe the people who think that you can just take herbal supplements like crazy and not expect any bad side effects.

It's weird, it's like they think that just because its made from a plant it can't hurt you. In fact, a few weeks ago I had a lady who completely exceeded the curcumin dose printed on the bottle of curcumin supplements we sold her, and then tried to bring it back afterwards, saying that it was obviously not suitable for her "dosha" since it didn't work right the first time and made her stomach hurt.

Doshas aside, if you take a medicine like that improperly, it's not the problem of the medicine -- it's you! So listen to you doctors and naturopaths when they tell you about the side effects of medications. Just because it's herbal doesn't mean that it can't really mess you up if you don't take it properly.

Namaste!

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email